Concomitant Aspirin and Anticoagulation Is Associated with Increased Risk for Major Bleeding in Surgical Patients Requiring Postoperative Intensive Care

Hamza A. Rayes, Yosuf W. Subat, Timothy Weister, Madeline Q. Johnson, Andrew Hanson, Phillip J. Schulte, Vrinda Trivedi, Ognjen Gajic, Matthew Warner

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Objectives: Critically ill surgical patients may receive concomitant aspirin and therapeutic anticoagulation postoperatively, yet the safety of this practice remains unknown. We evaluated the risk of major bleeding with concomitant therapy compared with anticoagulation alone. Design: Observational cohort study. Inverse probability of treatment weighting was used to assess the association between concomitant therapy and a primary outcome of major bleeding. Setting: Postoperative ICUs at an academic medical center. Patients: Adults (≥ 18 yr old) receiving anticoagulation during postoperative ICU admission between 2007 and 2016. Interventions: None. Measurements and Main Results: Nine thousand five hundred eighteen anticoagulated patients were included, including 3,237 (34%) receiving aspirin. A total of 1,874 unique patients (19.7%) experienced a major bleeding event. In inverse probability of treatment weighting analyses, concomitant therapy was associated with increased odds for major bleeding (odds ratio, 1.20; 95% CI, 1.05-1.36; p = 0.006) compared with anticoagulation alone. An interaction test suggested a differential relationship between aspirin use and major bleeding based on aspirin use in the 7 days prior to anticoagulation, such that a strong association between aspirin and major bleeding was observed for recent initiators of aspirin (1.40; 1.13-1.72;p = 0.002) but not for those continuing prior aspirin use. Aspirin use prior to anticoagulation did not modify the relationship between concomitant therapy and new myocardial infarction or stroke (i.e., rates were not increased with aspirin discontinuation prior to anticoagulation). Conclusions: Concomitant aspirin and anticoagulation in critically ill surgical patients was associated with an increased rate of major bleeding. Future investigations are warranted to further define optimal management of antiplatelet therapy during anticoagulation in surgical patients.

Original languageEnglish (US)
Pages (from-to)985-992
Number of pages8
JournalCritical care medicine
DOIs
StateAccepted/In press - 2020

Keywords

  • anticoagulation
  • aspirin
  • bleeding
  • intensive care unit
  • postoperative

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Concomitant Aspirin and Anticoagulation Is Associated with Increased Risk for Major Bleeding in Surgical Patients Requiring Postoperative Intensive Care'. Together they form a unique fingerprint.

  • Cite this